North Carolina, 2019

Hail and Astronomical Low Tide in North Carolina, May 31, 2019

May 31, 2019 · NWS ILM · 2 events in 2 counties and zones

A cold front produced large hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A cold front produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 31, 1:02 PM EST, 33 minutes earlier.

Area forecast discussion, May 31, 1:02 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
202 PM EDT Fri May 31 2019

.SYNOPSIS...
After another hot day today, showers and thunderstorms will
increase ahead of cold front this afternoon into tonight and
will linger into Saturday as weak low pressure remains over the
area. High pressure will begin to build in from the northwest
behind another cold front early Monday, leaving drier weather
with temperatures closer to normal into mid week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Early Friday afternoon: Updated forecast recently mainly to
account for increased severe weather threat. Severe Thunderstorm
Watch has been issued for our NC counties until 11 PM EDT.

Deep layer WSW flow will persist across the area through the
day ahead of a mid-level trough currently located over the mid-
Mississippi River valley. This shortwave trough will drop
southeast and cross the Carolinas today, with moisture
increasing ahead of the associated surface front. Precipitable
water values will surge to 1.7-1.8" ahead of the front, with
mixed-layer CAPE reaching 1500 J/kg during max heating as temps
reach the lower and mid 90s away from the beaches. Scattered
thunderstorms are expected to develop across the CWA this
afternoon, initially along the sea breeze but eventually
spreading to other areas as height falls/mid level cooling
advance into the region ahead of the aforementioned shortwave
trough. Some of these storms may produce large hail and locally
damaging wind gusts before they weaken and move off the coast
during the evening. An isolated tornado is also possible, mainly
near and north of Wilmington.

Previous discussion...

Cooler and drier air will move in for Saturday, with consensus
MOS guidance indicating highs ranging generally 85-90. Models
are suggesting the front will waver along the coast through
Saturday, and with some trailing shortwave energy across NC
Saturday, there will be some potential for shower/tstm
development across the Cape Fear region Saturday afternoon.
Chances at this point will be kept around 20 percent, and
limited primarily to coastal SE NC.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 AM Friday...Weak low pressure over the Carolina coast
will keep a light and variable flow early Sunday, but winds will
come around to the SW later on Sunday as cold front approaches
from the NW. Winds will back to the west through the low levels
on Sunday which will help to kick temps back into the 90s most
places in decent downslope flow. There will not be much support
for anything more than a low end chc of convection Sun. Cold
front will drop south through Sun night with drier air spreading
in from the NW. Temps inland should drop to the mid 60s by early
Mon, remaining closer to 70 along the coast.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 AM Friday...High pressure will build down from the
north on Monday with a deeper drier N-NW flow. This will allow
temps to return to more normal readings with mid 80s most places
both Mon and Tues. As dewpoints drop into the 50s Mon aftn
through Tues aftn, air mass should feel much more comfortable.
This drier air mass, with pcp water values closer to a half
inch, will keep rain out of the forecast for Mon through early
Wed and allow overnight lows to drop below 60 most places early
Tues morning.

High pressure will shift off the coast on Wed allowing a warmer
and moister return flow to bring clouds and chc of
thunderstorms back in the forecast. Pcp water values will be up
near 2 inches by late Wed onward. Temps will be creeping back up
toward 90 most places.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...Ahead of an approaching cold front,
scattered thunderstorms are expected, possibly affecting any of
the terms with heavy rain and gusty winds, mainly through around
03Z inland and 06Z closer to the coast. Outside any
thunderstorms, VFR conditions will prevail, although southwest
winds will be gusty near 20 knots.

Extended Outlook...Slight chance MVFR each morning in low
stratus/fog. Thunderstorm chances increase latter half of next week
as Bermuda high sets up off the coast.

&&

.MARINE...
Early afternoon: Southwest winds enhanced by strong low- level
flow ahead of an approaching cold front and the sea breeze will
produce locally hazardous conditions for small craft through
this afternoon, mainly for nearshore waters north of Murrells
Inlet. Strong storms could also impact the waters through this
evening.

As of 300 AM Friday...Mariners should pay close attention to
the weather today, as conditions may change rapidly this
afternoon and evening due to thunderstorms.

Southwest flow will continue through the day between high pressure
offshore and an approaching cold front. Maintained Small Craft
Advisories from Murrells Inlet to Surf City through early
evening. Aside from the gusty southwest winds, scattered
thunderstorms are expected to develop inland this afternoon, and
move across the waters late afternoon and evening. Some of
these storms may be strong to severe, especially north of Little
River Inlet. The front will approach the coast around midnight,
then waffle through Saturday morning. This will lead to a shift
to northwest winds for a period late tonight and early Saturday
before becoming southwest once again by late Saturday morning.

Seas will subside through Sat night in a light and variable
flow with weak low pressure nearby keeping gradient poorly
defined. Winds will become SW Sun aftn increasing up to 10 to 15
kts through Sun evening. This will push seas up a bit to 3 to 4
ft.

A cold front pushes through toward Mon morning with a shift
in winds around to the NW to N. High pressure builds down from
the north Mon through Tues with N winds shifting to a more NE
direction late Tues as high migrates eastward. Winds will then
come around to the SE to S by Wed as return flow sets up as
high pressure shifts off the coast.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ250-
     252-254.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, May 31, 12:33 PM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
133 PM EDT Fri May 31 2019

SCZ017-023-024-032-033-039-055-058-059-011200-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
133 PM EDT Fri May 31 2019

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.
Scattered thunderstorms may produce hail and locally damaging winds
this afternoon and evening. An isolated tornado cannot be ruled out
as well, mainly near and north of Wilmington.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ087-096-099-105-107-109-011200-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-
133 PM EDT Fri May 31 2019

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ110-011200-
Coastal Brunswick-
133 PM EDT Fri May 31 2019

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ106-108-011200-
Coastal Pender-Coastal New Hanover-
133 PM EDT Fri May 31 2019

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SCZ054-056-011200-
Coastal Horry-Coastal Georgetown-
133 PM EDT Fri May 31 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a low probability for widespread hazardous weather.
Scattered thunderstorms may produce hail and locally damaging winds
this afternoon and evening. An isolated tornado cannot be ruled out
as well, mainly near and north of Wilmington.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

AMZ250-252-011200-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
133 PM EDT Fri May 31 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

AMZ254-011200-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
133 PM EDT Fri May 31 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

There is a low probability for widespread hazardous weather.
Scattered thunderstorms may produce hail and locally damaging winds
late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

AMZ256-011200-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
133 PM EDT Fri May 31 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.
Scattered thunderstorms may produce hail and locally damaging winds
late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, May 31, 12:44 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wilmington NC
144 PM EDT Fri May 31 2019

NCZ105-106-311830-
Coastal Pender NC-Inland Pender NC-
144 PM EDT Fri May 31 2019

...SPECIAL WEATHER STATEMENT FOR CENTRAL AND EASTERN PENDER COUNTY
UNTIL 230 PM EDT...

At 143 PM EDT, Doppler radar indicated a strong thunderstorm near
Malpass Corner, to just west of Burgaw, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm. In addition, frequent cloud to ground lightning is
expected.

Locations impacted include...
Burgaw, Surf City, White Stocking, Maple Hill, Ashton, Wards Corner,
Edgecomb, St. Helena, and Watha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern North Carolina.

LAT...LON 3442 7757 3442 7758 3441 7758 3442 7765
      3443 7782 3448 7812 3458 7810 3471 7790
      3472 7768 3448 7758 3447 7757 3447 7756
      3445 7754 3444 7755 3443 7753
TIME...MOT...LOC 1742Z 260DEG 28KT 3454 7800

SRP
Special weather statement, May 31, 1:00 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
200 PM EDT Fri May 31 2019

NCZ087-SCZ017-024-311900-
Robeson NC-Marlboro SC-Dillon SC-
200 PM EDT Fri May 31 2019

...SPECIAL WEATHER STATEMENT FOR ROBESON...NORTHWESTERN DILLON AND
MARLBORO COUNTIES UNTIL 300 PM EDT...

At 158 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mccoll, or 9 miles south of Laurinburg, moving east at 25 mph.
Additional storms will develop in the vicinity of Society Hill and
push off to the east at 25 mph.

Wind gusts of 40 to 50 mph will be possible with both of these
storms.

Locations impacted include...
Lumberton, Bennettsville, Red Springs, Pembroke, Maxton, Mccoll, St.
Pauls, Rowland, Clio, Rex, Hamer, South Of The Border, Hestertown,
Shannon, Buie, Robeson Community College, Wakulla, Minturn, Elrod and
Smiths.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern North Carolina.

LAT...LON 3489 7893 3471 7883 3465 7881 3458 7884
      3438 7967 3444 7975 3450 7973 3452 7976
      3450 7977 3449 7981 3451 7983 3460 7981
      3461 7978 3466 7983 3475 7961 3463 7946
      3477 7933 3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 1758Z 259DEG 28KT 3463 7947

DCH
Special weather statement, May 31, 1:26 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wilmington NC
226 PM EDT Fri May 31 2019

SCZ023-024-032-033-311930-
Marion SC-Florence SC-Dillon SC-Darlington SC-
226 PM EDT Fri May 31 2019

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN FLORENCE...SOUTHWESTERN
DILLON...SOUTHEASTERN DARLINGTON AND NORTHWESTERN MARION COUNTIES
UNTIL 330 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Timmonsville, or 9 miles west of Florence, moving east at 30 mph. An
additional developing thunderstorm just upstream will closely follow
the same track.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
both of these storms.

Locations impacted include...
Florence, Marion, Timmonsville, Lamar, Quinby, Sellers, Blue Brick,
Sardis, Mars Bluff, Effingham, Cartersville, Florence Darlington
Technical College Main Campus, Francis Marion University, Rains,
Claussen, New Hope, Evergreen, Carolinas Hospital System, Mcleod
Regional Medical Center and Carolinas Hospital System - Cedar Tower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3420 8011 3423 8011 3431 7966 3430 7963
      3431 7962 3434 7947 3407 7930 3399 7990
      3401 7991 3402 7996 3404 7999 3408 8003
      3409 8008 3411 8010 3413 8013 3416 8016
TIME...MOT...LOC 1822Z 261DEG 25KT 3415 7994

DCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 astronomical low tide, 1 hail. Local standard time, as filed.

Astronomical Low Tide, Coastal Pender

When
May 31, 1:35 PM EST to 1:36 PM EST
Where
Coastal Pender forecast zone
Reported by
Trained Spotter
Coordinates
34.515, -77.889 (the zone’s center; the record gives no point)

Quarter size hail was reported in Hampstead.

Hail, Pender

When
May 31, 1:35 PM EST to 1:37 PM EST
Where
Pender County, Hampstead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.370, -77.720

Quarter size hail was reported.

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830610, 837282.